Alert archive / West Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 1, 1997, 6:00 PM EST for Greenbrier County, West Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 1, 1997, 6:00 PM EST (23:00 UTC)
- Expired
- Mar 1, 1997, 7:00 PM EST
- In force
- 60 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 4:30 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 539 m²/s²
- 0-3 km storm-relative helicity
- 665 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 012306 RRA SVRRNK WVC025-020000- BULLETIN -- IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 600 PM EST SAT MAR 1 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST WEST VIRGINIA ...WESTERN GREENBRIER COUNTY AT 600 PM EST...A LINE OF THUNDERSTORMS EXTENDED FROM NEAR RICHWOOD IN NICHOLAS COUNTY TO SOUTHEAST FAYETTE COUNTY. A LINE DAMAGING WINDS HAS DEVELOPED AHEAD OF THE STORMS AND WILL BE ENTERING WESTERN GREENBRIER COUNTY BY 610 PM. THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS RECEIVED REPORTS OF DOWNED TREES WITH THESE WINtDS. REMEMBER...DAMAGING WINDS ARE POSSIBLE IN THE WARNED AREA. MOVE TO THE INTERIOR OF A STURDY BUILDING. DESROSIERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 2:21 PM EST, 3 hours 39 minutes earlier.
Area forecast discussion, Mar 1, 2:21 PM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 220 PM EST SAT MAR 1 1997 RECOMMENDATIONS... CRW...THANKS FOR THE CALL. WBC...BLEND OF FAN & FWC MOS POPS & TEMPS LOOKS OKAY. WOULD BE A GOOD IDEA TO MENTION HEAVY DOWNPOURS POSS SUNDAY. ROA & LYH AREAS STILL IN THE SOUP- WIL HAVE STEADY OR SLOWLY RISING TEMPS TONITE. RDU...I AGREE WITH YOUR EARLY SFD- A FFA FOR THE NRN MTNS IS A GOOD IDEA. WOULD BE A GOOD IDEA TO MENTION HEAVY DOWNPOURS IN THE OTHER ZONES TOO. DISCUSSION... THE WEDGE OF COOLER AIR..LOW CLOUDS STILL STUBBORNLY HANGING IN OVER VA EAST OF THE BLUE RIDGE & A SMALL PART OF NW NC...BUT THAT SHUD ALL BE GONE BY EARLY EVE. TONITE LOOKS TO BE PARTLY CLOUDY WITH VERY MILD TEMPS IN THE SW FLOW AHEAD OF THE FRONT. THE MODELS ARE IN PRETTY CLOSE AGREEMENT IN MOVG THE COLD FRONT INTO SE WV AND SW VA SUN MORN AND CEN VA TO NW NC SUN EVE. THE ETA IS STILL A LITTLE SLOWER WITH THE MAIN VORT LIFTING OUT SUNDAY NIGHT/MONDAY...AND HAS A NEG TILT...SO IT WOULD DEVELOP A MORE SIG WAVE ALONG THE FNT MONDAY. IT/S TOUGH TO GO AGAINST THE ETA WHICH HAS HAD SUCH A GOOD TRACK RECORD. IN ANY CASE..THAT WOULD MAINLY AFFECT THE FCST FOR MONDAY. FOR SUNDAY/SUNDAY NIGHT...WITH THE SLOW MOVG COLD FNT NEARLY PARALLEL TO THE UPPER FLOW...AND DEEP MOISTURE (PW/S 1.5 INCHES)...AND SOME FAVORABLE JET DYNAMICS...MY CWA STANDS A GOOD CHC OF GETTING SOME HEAVY DOWNPOURS. FFG IS LOW ENUF THAT A FFA FOR MY MTN ZONES FOR SUNDAY WOULD BE A GOOD IDEA. THE FOOTHILLS & PIEDMONT COULD ALSO GET THE DOWNPOURS...BUT WOULD OCCUR IN THE AFT & HAS HIGH ENUF FFG SO THAT WE CAN HOLD OFF THERE. THEN THERE/S ALWAYS THE POSS OF SVR IN THE FOOTHILLS & PIEDMONT. W"ITH THE WAVE ALONG THE FNT MONDAY...SHUD BE CHC TO CATEG POPS MON MORN NW-SE ACROSS MY CWA. NO HEAVY PCPN THEN THOUGH. ROA 54/68/45/53 4+86 RNK 52/64/40/48 6+75 JJ
In the hours before
Special weather statement, Mar 1, 5:16 PM EST, 44 minutes before
WVZ042>045-020220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 516 PM EST SAT MAR 1 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT FOR A LARGE PART OF CENTRAL AND EASTERN WEST VIRGINIA EFFECTIVE UNTIL 8 PM. THIS WATCH INCLUDES THE SOUTHEAST WEST VIRGINIA COUNTIES OF GREENBRIER...SUMMERS...MONROE AND MERCER. THE CITIES OF LEWISBURG AND BLUEFIELD ARE PART OF THIS WATCH AREA. AT 515 PM...REGIONAL RADAR SHOWED A BROAD AREA OF SHOWERS AND THUNDERSTORM EXTENDING FROM CENTRAL WEST VIRGINIA SOUTHWEST TO SOUTHERN KENTUCKY. NUMEROUS STRONG THUNDERSTORMS WERE ON THE SOUTHERN EDGE OF THIS LINE. THE AREA WAS MOVING VERY SLOWLY EAST... WHILE INDIVIDUAL CELLS WERE MOVING NORTHEAST AT ABOUT 25 MILES AN HOUR. STRONG...AND POSSIBLY SEVERE...THUNDERSTORMS COULD CROSS SOUTHEAST WEST VIRGINIA DURING THE EARLY EVENING HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE. IF SEVERE WEATHER THREATENS YOUR AREA...MOVE TO THE INTERIOR OF A STURDY BUILDING. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. DESROSIERS
Special weather statement, Mar 1, 5:17 PM EST, 43 minutes before
WVZ042>045-020220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 516 PM EST SAT MAR 1 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT FOR A LARGE PART OF CENTRAL AND EASTERN WEST VIRGINIA EFFECTIVE UNTIL 8 PM. THIS WATCH INCLUDES THE SOUTHEAST WEST VIRGINIA COUNTIES OF GREENBRIER...SUMMERS...MONROE AND MERCER. THE CITIES OF LEWISBURG AND BLUEFIELD ARE PART OF THIS WATCH AREA. AT 515 PM...REGIONAL RADAR SHOWED A BROAD AREA OF SHOWERS AND THUNDERSTORM EXTENDING FROM CENTRAL WEST VIRGINIA SOUTHWEST TO SOUTHERN KENTUCKY. NUMEROUS STRONG THUNDERSTORMS WERE ON THE SOUTHERN EDGE OF THIS LINE. THE AREA WAS MOVING VERY SLOWLY EAST... WHILE INDIVIDUAL CELLS WERE MOVING NORTHEAST AT ABOUT 25 MILES AN HOUR. STRONG...AND POSSIBLY SEVERE...THUNDERSTORMS COULD CROSS SOUTHEAST WEST VIRGINIA DURING THE EARLY EVENING HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE. IF SEVERE WEATHER THREATENS YOUR AREA...MOVE TO THE INTERIOR OF A STURDY BUILDING. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. DESROSIERS
Special weather statement, Mar 1, 5:38 PM EST, 22 minutes before
VAZ007-009>017-WVZ042-045-020445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 538 PM EST SAT MAR 1 1997 ...HEAVY RAINS COULD BRING FLASH FLOODING TOMORROW... THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH FOR SUNDAY FOR ALL OF SOUTHEAST WEST VIRGINIA...FAR SOUTHWEST VIRGINIA AND THE NEW RIVER VALLEY. CITIES INCLUDED IN THE WATCH ARE WYTHEVILLE...PEARISBURG...BLACKSBURG...RADFORD...GALAX...FLOYD... BLUEFIELD AND LEWISBURG. SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE WATCH TONIGHT...THEN CONTINUE THROUGH MUCH OF SUNDAY. CONDITIONS ARE EXPECTED TO BE FAVORABLE FOR SOME OF THESE SHOWERS AND THUNDERSTORMS TO PRODUCE VERY HEAVY RAINFALL OVER A SHORT AMOUNT OF TIME. RECENT RAINS AND SNOWMELT FROM THE MOUNTAINS HAS LEFT THE GROUND SATURATED AND SMALL STREAMS AND CREEKS NEAR BANKFUL. ADDITIONAL HEAVY RAINFALL COULD EASILY PUSH THE CREEKS AND STREAMS OVER THEIR BANKS. REMAIN ALERT TO CHANGING WEATHER CONDITIONS AND REMEMBER TO NEVER ATTEMPT TO DRIVE ACROSS A FLOODED BRIDGE OR ROAD. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION. DESROSIERS
Special weather statement, Mar 1, 5:39 PM EST, 21 minutes before
VAZ007-009>017-WVZ042-045-020445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 538 PM EST SAT MAR 1 1997 ...HEAVY RAINS COULD BRING FLASH FLOODING TOMORROW... THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH FOR SUNDAY FOR ALL OF SOUTHEAST WEST VIRGINIA...FAR SOUTHWEST VIRGINIA AND THE NEW RIVER VALLEY. CITIES INCLUDED IN THE WATCH ARE WYTHEVILLE...PEARISBURG...BLACKSBURG...RADFORD...GALAX...FLOYD... BLUEFIELD AND LEWISBURG. SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE WATCH TONIGHT...THEN CONTINUE THROUGH MUCH OF SUNDAY. CONDITIONS ARE EXPECTED TO BE FAVORABLE FOR SOME OF THESE SHOWERS AND THUNDERSTORMS TO PRODUCE VERY HEAVY RAINFALL OVER A SHORT AMOUNT OF TIME. RECENT RAINS AND SNOWMELT FROM THE MOUNTAINS HAS LEFT THE GROUND SATURATED AND SMALL STREAMS AND CREEKS NEAR BANKFUL. ADDITIONAL HEAVY RAINFALL COULD EASILY PUSH THE CREEKS AND STREAMS OVER THEIR BANKS. REMAIN ALERT TO CHANGING WEATHER CONDITIONS AND REMEMBER TO NEVER ATTEMPT TO DRIVE ACROSS A FLOODED BRIDGE OR ROAD. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION. DESROSIERS
Nearby
Severe Thunderstorm Warnings in West Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.